Kansas, 2015

Flash Flood and Hail in Kansas, August 27, 2015

August 27, 2015 · NWS TOP · 3 events in 1 county or zone

During the early morning hours of the 27th a cluster of elevated storms developed in southeast KS. One particular storm was able to rotate and storm enough to produce at least ping pong sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

During the early morning hours of the 27th a cluster of elevated storms developed in southeast KS. One particular storm was able to rotate and storm enough to produce at least ping pong sized hail. Given the scattered coverage and slower movement a few areas were able to experience minor flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 27, 2:34 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 27, 2:34 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
334 AM CDT THU AUG 27 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 331 AM CDT THU AUG 27 2015

08Z water vapor imagery shows an upper level shortwave over WY with
possible a vort max lifting through eastern CO. The center of the
upper ridge has been pushed south towards the TX big bend. At the
surface, an area of low pressure has remained nearly stationary
across the NEB panhandle for the last several hours while the
surface ridge axis slowly moves east. An axis of dewpoints in the
mid to upper 60s stretched from OK into central SD. And area
profilers show a decent warm air advection pattern over central and
eastern KS. Satellite is showing a narrow band of AC setting up just
west of the MO river.

For the early morning, models continue to suggest isolated to
scattered elevated storms should develop over far eastern KS.
Therefore have continued with some low chance POPs over the eastern
portions of the forecast area. Once the low level jet diminishes
later this morning, this elevated convection should also fall apart
with the lift weakening.

Then attention turns to the upper shortwave to the northwest. There
seems to be a trend in the models to lift the vort max over eastern
CO mainly north of the forecast area through NEB. Meanwhile the
surface wave is progged to move into southeastern SD overnight. So
the stronger large scale forcing is expected to pass mainly to the
north of the forecast area. Ahead of the front, an elevated mixed
layer is progged to keep the boundary layer capped for much of the
day.  A trailing cold front may be the necessary lift for storms to
move into the area, mainly during the late evening and overnight
hours. By this time instability could be waning with the loss of
heating. Additionally deep layer shear is progged to only be around
25 kts through the night on account of rather weak mid and upper
level winds. It appears as though the main severe weather concern
will be if storms are able to develop out ahead of the front across
north central KS during the heat of the day. Given the marginal deep
layer shear, think clusters of storms are the would be the more
likely mode leading to a hail and wind concern if storms are able to
develop. Otherwise think scattered to possibly a broken line of
storms could move through the area with the front.

Think there should be reasonable insolation today with models
showing 850MB temps a couple degrees warmer than yesterday. Mixing
850MB temps to the surface would suggest highs in the upper 80s to
mid 90s. Have not gone quite that warm as the NAM forecast soundings
don't quite mix the boundary layer to 850. Cloud cover and a
southerly wind through the night with not much in the way of cold
air advection behind the front should keep lows Friday morning
around 70.

.LONG TERM...(Friday THROUGH Wednesday)
ISSUED AT 331 AM CDT THU AUG 27 2015

Friday, the amplifying upper level trough across southwest
MN/northwest IA at 12Z will be shifting east through the day. The
upper trough will be slightly positive tilt, thus there may be some
stronger ascent ahead of the upper trough axis across eastern KS
during the day. The surface cold front will slowly push eastward
across northeast and east central KS during the afternoon hours.
After some scattered showers and thunderstorms in the morning, there
may be a break in the rainfall through he late morning and early
afternoon hours. The timing of the front is still in question. The
ECMWF has the slowest solution with the ARW having the fastest
solution...pushing the front through the CWA by 00Z SAT. If the the
front remains across the eastern counties of the CWA then scattered
showers and thunderstorms will redevelop during the late afternoon
and continue into the evening hours. If the the slower 12Z ECMWF
verifies then much of the CWA may see scattered to numerous showers
and thunderstorms redevelop during the afternoon hours and extending
into the evening hours.

Even though the 850 MB and surface winds
will veer through the day the flow at the mid and upper levels of
the atmosphere will become more northwesterly, thus the SFC to 6KM
effective shear will be 40 to 50 KTS ahead of the surface front. The
question will be to what degree the atmosphere will destabilize. The
00Z NAM shows MLCAPE around 1500 J/KG which may cause some of the
storms to be strong to severe. However, if the faster WRF model is
correct the storms may initiate along the front over the extreme
southeast counties of the CWA and shift east of the area during the
late afternoon and evening hours. Friday's Highs will be dependent
on where the front is located and also cloud cover. At this time
much of the CWA will have highs in the mid 80s.

Saturday, A weak surface ridge will shift southeast across IA into
northern MO. Light and variable winds will gradually become
southeast by the late afternoon hours. Highs will be in the lower to
mid 80s.

Sunday through Wednesday, A broad upper level ridge across the west
central US will shift east across the plains and will then slowly
move eastward across the MS river valley. A longer wave length upper
level trough will develop across the extreme western US and the mid
and upper level Jet will remain well north of the CWA, from CA
northeast into central Canada. Highs will warm into the upper 80s to
lower 90s on Sunday with lower to mid 90s for Highs Monday through
Wednesday. There will be near zero precip chances through the period
even though southerly low-level winds may advect deeper gulf
moisture northward across the area Monday through Wednesday. So the
apparent temperatures may be slightly higher than the dry bulb
temperatures.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z Thursday NIGHT)
ISSUED AT 1150 PM CDT WED AUG 26 2015

Latest trends continue to push convective development later and
farther east and see no reason to deviate. May have some gusts
Thursday afternoon but not much confidence in more than a
occasional gusts at this point. Next round of TSRA should be
beyond this forecast.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...Gargan
AVIATION...65
Hazardous weather outlook, Aug 27, 2:55 AM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
355 AM CDT THU AUG 27 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-280900-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
355 AM CDT THU AUG 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE DURING THE MORNING HOURS ACROSS
NORTHEAST AND EAST CENTRAL KANSAS. SOME OF THE STORMS MAY BE
STRONG TO SEVERE WITH LARGE HAIL BEING THE PRIMARY HAZARD.

THUNDERSTORMS WILL REDEVELOP LATE THIS AFTERNOON ACROSS NORTH
CENTRAL KANSAS...AND WILL MOVE EAST ACROSS THE ENTIRE AREA DURING
THE OVERNIGHT HOURS. ISOLATED SEVERE STORMS WILL BE POSSIBLE
ACROSS NORTH CENTRAL AND NORTHEAST KANSAS LATE THIS AFTERNOON AND
TONIGHT...WITH THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST AND EAST
CENTRAL KANSAS ON FRIDAY. SOME OF THE STORMS FRIDAY AFTERNOON
ACROSS EAST CENTRAL KANSAS MAY BE STRONG WITH GUSTY WINDS AND
SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Aug 27, 3:48 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
448 AM CDT THU AUG 27 2015

KSZ059-271015-
ANDERSON-
448 AM CDT THU AUG 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR ANDERSON COUNTY UNTIL 515 AM
CDT...

AT 447 AM CDT...DOPPLER RADAR WAS TRACKING SCATTERED THUNDERSTORMS
NEAR GARNETT...MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GARNETT...COLONY...GREELEY...KINCAID AND LONE ELM.

LAT...LON 3832 9540 3839 9531 3839 9516 3833 9507
      3804 9508 3804 9550
TIME...MOT...LOC 0947Z 316DEG 21KT 3833 9525

The radar

The Pleasant Hill radar (KEAX), 125 km away, was scanning. The volume nearest the first event began at 10:43 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Anderson

When
August 27, 4:44 AM CST to 4:47 AM CST
Where
Anderson County, 1.09 mi E of Colony
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.070, -95.350

Hail, Anderson

When
August 27, 6:05 AM CST to 6:07 AM CST
Where
Anderson County, 0.69 mi S of Colony
Measured
1 in hail
Reported by
Public
Coordinates
38.060, -95.370

Flash Flood, Anderson

When
August 27, 6:45 AM CST to 7:45 AM CST
Where
Anderson County, 2.28 mi WNW of Kincaid to 2.22 mi WSW of Kincaid
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.090, -95.190

Emergency manager reported some dirt and gravel roads were water covered between the areas of Colony to Lone Elm to Kincaid.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592697, 592698, 592699.